Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 241, NWS Midland/Odessa, TX

August 23, 2015Andrews County, Ector County, Winkler County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 23, 2015, 3:09 PM CDT for Andrews County, Ector County, Winkler County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2015, 3:09 PM CDT (20:09 UTC)
Expired
Aug 23, 2015, 3:35 PM CDT
In force
26 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Andrews County, TX, Ector County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 56 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 584 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
584 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
1854 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

960 
WUUS54 KMAF 232009
SVRMAF
TXC003-135-495-232100-
/O.NEW.KMAF.SV.W.0241.150823T2009Z-150823T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 PM CDT SUN AUG 23 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WINKLER COUNTY IN WESTERN TEXAS...
  NORTHWESTERN ECTOR COUNTY IN WESTERN TEXAS...
  SOUTHWESTERN ANDREWS COUNTY IN WESTERN TEXAS...

* UNTIL 400 PM CDT

* AT 309 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED OVER NOTREES...OR 16 MILES NORTHWEST OF WEST ODESSA...
  AND MOVING WEST AT 20 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THE
  DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  NOTREES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE...OR
YOUR NEAREST LAW ENFORCEMENT AGENCY WHO WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE OFFICE IN MIDLAND .

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3204 10262 3177 10266 3188 10306 3217 10294
TIME...MOT...LOC 2009Z 104DEG 18KT 3196 10274 

$$

84
1 follow-up statement
088 
WWUS54 KMAF 232035
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
335 PM CDT SUN AUG 23 2015

TXC003-135-495-232045-
/O.CAN.KMAF.SV.W.0241.000000T0000Z-150823T2100Z/
WINKLER TX-ECTOR TX-ANDREWS TX-
335 PM CDT SUN AUG 23 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WINKLER...
NORTHWESTERN ECTOR AND SOUTHWESTERN ANDREWS COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3204 10262 3177 10266 3188 10306 3217 10294
TIME...MOT...LOC 2032Z 104DEG 18KT 3199 10289 

$$

84

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:40 PM CDT, 29 minutes earlier.

Area forecast discussion, Aug 23, 2:40 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
240 PM CDT SUN AUG 23 2015

.DISCUSSION...
Current observations show the cold front is right about where it
was expected to be at this time, right along the I-20 corridor to
Pecos, then extending northwest along the Pecos River valley into
southeast New Mexico. A broken line of convection is now developng
along the front from Colorado City to Odessa. The fine resolution
models are showing this convection, along with storms developing
in the Davis and Guadalupe Mountains, increasing in coverage and
providing decent rainfall amounts across the area through midnight
tonight before diminishing. The more course resolution models
(40km and greater) do not show as much coverage or precipitation
amounts which provided some uncertainty in this forecast package.
Obs show a local maximum of dewpoints along the front better
depicted by the more unstable hi-res models so hopefully we will
continue to see an expansion in precip coverage. The main factor
potentially limiting convection will be the increase in cloud
cover decreasing insolation and counteracting the destabilizing
effects of the surface moisture.

Storms will diminish later tonight but more will develop tomorrow
afternoon along the remnants of the lifting front. Convection will
be much more isolated due to less wind and moisture convergence.
The remainder of the forecast appears to be a return of what we
are very familiar with, an upper level high building over New
Mexico and west Texas. Temperatures will steadily climb through
the week to well above normal levels and rain chances will greatly
diminish.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX                  70  91  72  96  /  30  20  10  20
CARLSBAD NM                    67  91  68  93  /  30  20  10  10
DRYDEN TX                      74  97  73  96  /  10  20   0  10
FORT STOCKTON TX               70  94  70  94  /  20  20  10  10
GUADALUPE PASS TX              64  85  67  84  /  30  20  10  10
HOBBS NM                       65  87  67  92  /  30  20  10  10
MARFA TX                       62  87  61  86  /  30  10  10   0
MIDLAND INTL AIRPORT TX        69  92  70  95  /  30  20  10  10
ODESSA TX                      69  91  71  95  /  30  20  10  10
WINK TX                        70  95  71  96  /  30  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

70/10
Hazardous weather outlook, Aug 23, 2:22 AM CDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
222 AM CDT SUN AUG 23 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-240730-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
222 AM CDT SUN AUG 23 2015 /122 AM MDT SUN AUG 23 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN THIS AFTERNOON
...COVERING MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. WIND
GUSTS TO 50 MPH...BRIEF HEAVY RAINFALL...AND SMALL HAIL WILL
OCCUR WITH THE STRONGEST THUNDERSTORMS. LASTLY...FREQUENT CLOUD-
TO- GROUND LIGHTNING STRIKES WILL OCCUR IN AND NEAR ANY
THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 23, 3:05 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
305 PM CDT SUN AUG 23 2015

TXZ061-232030-
ECTOR-
305 PM CDT SUN AUG 23 2015

...A STRONG THUNDERSTORM WILL AFFECT ECTOR COUNTY...

AT 305 PM CDT...A STRONG THUNDERSTORM WAS NEAR ODESSA SCHELEMEYER
FIELD...OR NEAR ODESSA...MOVING WEST AT 10 MPH.

WIND GUSTS OF 50 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ODESSA...WEST ODESSA...GOLDSMITH...ODESSA SCHELEMEYER FIELD...
PENWELL...NOTREES AND NORTH COWDEN.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 102 AND 121.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3204 10229 3175 10229 3173 10279 3204 10279
TIME...MOT...LOC 2005Z 084DEG 8KT 3188 10242

67
Special weather statement, Aug 23, 3:07 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
307 PM CDT SUN AUG 23 2015

TXZ047-048-053-232100-
MITCHELL-BORDEN-SCURRY-
307 PM CDT SUN AUG 23 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN MITCHELL...
NORTHEASTERN BORDEN AND SCURRY COUNTIES...

AT 307 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER HERMLEIGH...
OR 11 MILES SOUTHEAST OF SNYDER...MOVING NORTHWEST AT 10 MPH.

WIND GUSTS OF 50 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SNYDER...CHINA GROVE...DUNN...HERMLEIGH...FLUVANNA...KNAPP...
WINSTON FIELD...IRA...LAKE J B THOMAS...UNION IN SCURRY COUNTY...
RANDALLS CORNER...DERMOTT...INADALE...MIDWAY IN SCURRY COUNTY...
ARAH...US-84 NEAR THE NOLAN-FISHER COUNTY LINE AND US-
180 NEAR THE FISHER-SCURRY COUNTY LINE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3252 10117 3291 10132 3290 10066 3252 10066
TIME...MOT...LOC 2007Z 149DEG 11KT 3265 10073

82

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:03 PM CDTAreal Flood AdvisoryMAFEctor3 hr
Aug 23, 3:05 PM CDTSpecial Weather StatementMAFEctor25 min
Aug 23, 3:07 PM CDTSpecial Weather StatementMAFScurry53 min
Aug 23, 3:31 PM CDTSpecial Weather StatementMAFAndrews44 min
Aug 23, 3:33 PM CDTSpecial Weather StatementMAFLoving42 min
Aug 23, 3:52 PM CDTSpecial Weather StatementMAFBrewster38 min
Aug 23, 3:53 PM CDTAreal Flood AdvisoryMAFPecos, Reeves3 hr
Aug 23, 3:57 PM CDTSpecial Weather StatementMAFAndrews48 min
Aug 23, 4:03 PM CDTAreal Flood AdvisoryMAFMartin, Midland3 hr
Aug 23, 4:33 PM CDTAreal Flood AdvisoryMAFAndrews3 hr
Aug 23, 5:13 PM CDTSpecial Weather StatementMAFReeves62 min
Aug 23, 5:18 PM CDTSpecial Weather StatementMAFDawson42 min
Aug 23, 5:32 PM CDTAreal Flood AdvisoryMAFLoving, Reeves, Ward, Winkler3 hr
Aug 23, 6:33 PM CDTAreal Flood AdvisoryMAFAndrews, Ector, Martin, Midland3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.